Idaho, 2007

Hail in Idaho, July 17, 2007

July 17, 2007 · NWS OTX · 2 events in 1 county or zone

A severe thunderstorm tracked from Mullan north into Murray. 88 inch diameter hail observed in Murray.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm tracked from Mullan north into Murray. In Mullan, hail up to 1.75 inches in diameter was observed, with 0.88 inch diameter hail observed in Murray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 17, 1:35 PM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 1:35 PM PST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
235 PM PDT TUE JUL 17 2007

.SYNOPSIS...

UPPER LEVEL LOW PRESSURE OFF THE WEST COAST WILL BRING INCREASING
AMOUNTS OF MOISTURE TO THE REGION TODAY...TOMORROW...AND THURSDAY.
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY...
BUT THE BEST CHANCE FOR PRECIPITATION WILL BE ON THURSDAY WITH
THE PASSAGE OF A VIGOROUS UPPER LEVEL SYSTEM.

&&

.DISCUSSION...
TONIGHT THROUGH WED...FOCUS WILL BE ON THUNDER. UNDER INCREASINGLY
MOIST AND UNSTABLE SLY FLOW...THE COMPLEX OF WEAK VORT MAXES MOVING N
THRU ERN OREGON AND ERN WA TODAY WILL BE THE MAIN DRIVERS OF ANY
PCPN TONIGHT. PLUME OF POTENTIAL INSTABILITY ABOVE ABOUT 700MB
STRETCHING N-S OVER N ID AND FAR ERN WA IS THE LIKELY LYR FROM WHICH
THE BAND OF ISOLATED THUNDER NOW MOVING N INTO SRN BC ORIGINATING
FROM...RELEASED BY ASCENT FORCED BY THE MESS OF VORT-MAXES.
INSPECTION OF PAC NW RAOBS FROM 12Z TODAY...ESPECIALLY UPSTREAM AT
KBOI...CLEARLY SHOWS THE VERY DRY AIR MASS BELOW CLOUD BASES...
LEADING TO PCPN AMNTS SO FAR NOT MUCH MORE THAN A TRACE AT THE SFC.
WE HAVE NOW BEGAN THE TRANSITION TO SFC-BASED THUNDER...WHICH
WILL DOMINATE THE FCST THIS EVENING ALONG AND E OF A LINE FROM
KPUW...TO KGEG AND REPUBLIC. THOUGH MID AND HI CLOUD CEILINGS
HAVE LIMITED SFC HEATING A BIT...MODIFIED FCST SOUNDINGS LAST
HOUR STILL SHOW UNCAPPED SBCAPE OF 800-1500 JKG-1 OVER NE WA AND
THE ID PANHANDLE. THIS COMBINED WITH MODERATE DEEP LYR SHEAR WILL
ALLOW US TO KEEP A GOOD CHANCE OF THUNDER IN THE FCST FOR THE AFORE-
MENTIONED MTN ZONES THROUGH AT LEAST 4Z TONIGHT. REPEAT OF
THUNDER FOR WED AFTERNOON UNDER ESSENTIALLY UNCHANGED LONG-WAVE
STEERING FLOW. BZ

WEDNESDAY NIGHT THROUGH NEXT TUESDAY NIGHT...GENERAL PATTERN
AGREEMENT AMONG MOST GLOBAL FORECAST MODELS IS FAIRLY DECENT RIGHT
THROUGH THE PERIOD. IT SEEMS THE ECMWF HAS BEEN HAVING RELATIVELY
MAJOR RUN-TO-RUN CONTINUITY ISSUES...WHILE THE GFS AND GEFS MEAN
SOLUTIONS ARE FARTHER FROM EACH OTHER THAN ONE WOULD CARE TO SEE
AS WELL AS RELATIVELY INCONSISTENT WITH THE AMPLITUDE AND
PLACEMENT OF A BUILDING RIDGE OVER THE ROCKIES BY THE WEEKEND.
THE DGEX AND OPERATIONAL GFS LOOK LARGELY SIMILAR
SYNOPTICALLY...YET WILD VARIATIONS IN THE LOW LEVEL THERMAL
STRUCTURE AS WELL AS CONVECTIVE QPF AMOUNTS YIELD SIGNIFICANT
TROUBLE CHOOSING AND PARTICULAR SOLUTION TODAY. THE FORECAST
THEREFORE REFLECTS SOME CONFIDENCE IN A NAM/GFS MODEL SOLUTION
BLEND THROUGH THURSDAY GIVEN RELATIVELY GOOD AGREEMENT ON THE
SYNOPTIC SCALE...THE TRANSITIONS TO A WARMING PATTERN BY THE WEEKEND.

BY WEDNESDAY NIGHT BOTH THE GFS AND NAM ARE RELATIVELY WELL-
CLUSTERED IN TERMS OF SUGGESTING A FAIRLY DECENT MID-LEVEL IMPULSE
RIDING UP THE SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY OF THE RIDGE
CENTERED TO OUR EAST. WITH SIGNIFICANT AMPLIFICATION OF THE
PATTERN AT 250 MB YIELDING A DECENT UPPER DIVERGENCE JET COUPLET
STRUCTURE THAT MOVES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA
AND SIGNIFICANT SURFACE-BASED INSTABILITY PER THE GFS AND NAM AS
WELL AS EVEN MORE SIGNIFICANT INSTABILITY VIA MUCAPE IN THE
SURFACE LAYER UP TO 700 MB OF NEARLY 1000 J/KG...THE STAGE SEEMS
TO BE SET FOR A PRETTY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS.
ADDITIONALLY...THE GFS SHOWS AN EXTREMELY IMPRESSIVE Q-CONVERGENCE
FIELD MOVING THROUGH IN THE LAYERS ABOVE 500 MB...AS SUCH SYNOPTIC
HELP WILL DEFINITELY BE THERE TO WORK ON LINGERING SURFACE BASED
INSTABILITY. QPF WITH THIS SYSTEM SEEMS TO BE THE BIGGEST
SURPRISE. THE 12Z GFS SUGGESTS A FAIRLY NARROW BAND SHOULD RECEIVE
OVER 0.30 OF RAINFALL IN 6 HOURS AND MOVES THAT BAND GRADUALLY
NORTHEASTWARD ACROSS THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY.
THE QPF MAXIMA ON THE NAM IS IN NEARLY THE SAME LOCATION...BUT
ONLY ABOUT 1/3RD AS STRONG. GIVEN THAT THE GFS IS SHOWING ABOUT
0.10 OF THAT AS CONVECTIVE QPF AND THE REMAINDER AS STABLE
PRECIPITATION...THE LIKELIHOOD OF 0.30 IN ANY SPECIFIC LOCATION
SEEMS RELATIVELY LOW SINCE THUNDERSTORMS IN THIS REGION ARE RARELY
FOLLOWED BY LONG DURATION STRATIFORM PRECIPITATION. THEREFORE FEEL
MUCH BETTER HEDGING TOWARD THE QPF FORECAST FROM THE NAM EVEN WITH
THE STRONG DYNAMICS SUGGESTED ON BOTH MODELS. IN REALITY THE ONLY
THING THAT SEEMS A SURE BET IS THAT ALL LAYERS OF THE ATMOSPHERE
SHOULD MOISTEN UP ENOUGH TO ALLOW PRECIPITATION TO REACH THE
GROUND...FINALLY.

AFTER WEDNESDAY NIGHT...ANOTHER WEAKER WAVE IS ADVERTISED TO
TRAVERSE THE NORTHWESTERN PORTION OF THE CWA FRIDAY. WITH MUCH
LESS MOISTURE TO WORK WITH AND FAR INFERIOR DYNAMICS AS WELL AS
SUBDUED INSTABILITY...BOTH POPS AND QPF ARE MUCH LOWER. THIS
SYSTEM SHOULD EXIT THE AREA BY FRIDAY NIGHT...AND WITH LITTLE TO
SUBDUE THE RIDGE TO OUR EAST AND THE GULF OF ALASKA LOW DIVING
SOUTHWARD OFF THE COAST FORCING HEIGHTS TO CLIMB OVER OUR AREA...A
PRONOUNCED WARMING TREND IS LIKELY IN STORE BY THE WEEKEND. THE
MODELS SEEM TO BE HAVING SIGNIFICANT DIFFICULTY PINPOINTING HOW
FAR WEST THE HEIGHT ANOMALIES SHOULD WANDER...BUT IT SEEMS CLEAR
THE MOST EXTREME RIDGING WILL BE TO OUR EAST. WITH 850 MB
TEMPERATURES CLIMBING TO 26 TO 28C ON THE GFS BUT FAR COOLER ON THE
ECMWF AND MAXING IN THE MID 20S ON THE DGEX...CONFIDENCE IN
REACHING TEMPERATURES IN THE HIGH 90S AROUND SPOKANE IS LOW. THE
FORECAST THROUGH THE WEEKEND AND INTO NEXT WEEK WAS COOLED
ACCORDINGLY...BUT WITH TEMPERATURES STILL EXPECTED TO REACH THE
MID 90S PER COMPROMISE 850 MB TEMPERATURES AND THE UPSWING IN THE
MEX GUIDANCE...TEMPERATURES WILL STILL BE WELL ABOVE NORMAL. /FRIES

&&
AVIATION...
THE POTENTIAL FOR THUNDERSTORMS WILL INCREASE TODAY...THEN AGAIN BY
WED AFTERNOON. THUNDER TODAY IS NOT EXPECTED TO PRODUCE CEILINGS
OR VSBYS ANYWHERE NEAR MVFR CONDITIONS...BUT THE POTENTIAL IS THERE
FOR GUSTY WINDS UNDER AND NEAR ALL STORMS. THE TAF SITE CORRIDOR OF
HIGHEST THREAT FOR THESE HIGH-BASED THUNDERSTORMS WILL STRETCH FROM
KGEG TO KPUW AND KLWS. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        64  91  61  79  56  84 /  30  10  30  50  10  10
COEUR DALENE  61  91  60  81  52  85 /  40  10  20  30  10  10
PULLMAN        58  87  55  79  50  84 /  40  10  20  30  10  10
LEWISTON       68  95  66  88  60  93 /  30  10  20  20  10  10
COLVILLE       60  89  60  76  52  86 /  40  10  30  60  10  10
SANDPOINT      63  91  60  79  53  83 /  40  10  20  40  10  10
KELLOGG        63  93  58  84  54  86 /  40  10  20  20  10  10
MOSES LAKE     63  93  62  84  58  86 /  10  10  30  20  10  10
WENATCHEE      66  88  63  84  61  83 /  20  10  30  10  10  10
OMAK           63  92  62  85  55  83 /  20  20  30  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 17, 4:28 AM PST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
528 AM PDT TUE JUL 17 2007

IDZ001>004-026-027-WAZ031>033-036-037-181300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS
528 AM PDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING OVER THE IDAHO PANHANDLE AND OVER EASTERN
WASHINGTON...MAINLY EAST OF A LINE FROM RITZVILLE TO COLVILLE.
ISOLATED WIND GUSTS TO 40 MPH ARE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED THUNDERSTORMS CAPABLE OF GUSTY WINDS WILL BE
POSSIBLE AGAIN ON WEDNESDAY. THEN ON THURSDAY...A POTENT UPPER
LEVEL DISTURBANCE WILL TRACK THROUGH THE REGION...BRINGING THE
POTENTIAL FOR SEVERE STORMS CAPABLE OF DAMAGING WIND GUSTS AND
LARGE HAIL.

THUNDERSTORMS TODAY...WEDNESDAY...AND THURSDAY WILL LIKELY PRODUCE
MEASURABLE RAIN...BUT GIVEN THE DRY FUELS THROUGHOUT THE INLAND
NORTHWEST...FIRE STARTS WILL BE A CONCERN WITH ANY THUNDERSTORMS
THAT OCCUR THIS WEEK.

WAZ034-035-038-041>044-181300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
528 AM PDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE POTENTIAL FOR THUNDERSTORMS WEDNESDAY AND THURSDAY.
AT THIS TIME...IT APPEARS THAT THURSDAY HAS THE POTENTIAL TO BE
THE MOST ACTIVE THUNDERSTORM DAY OF THE WEEK. FIRE STARTS WILL BE
A CONCERN GIVEN THE CRITICALLY DRY FUELS OVER THE REGION.

The radar

The Spokane radar (KOTX), 137 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shoshone

When
July 17, 3:43 PM PST to 3:44 PM PST
Where
Shoshone County, Mullan
Measured
1.75 in hail
Reported by
Public
Coordinates
47.470, -115.820

Hail, Shoshone

When
July 17, 4:25 PM PST
Where
Shoshone County, Murray
Measured
0.88 in hail
Reported by
Public
Coordinates
47.630, -115.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47404, 47405.